Skip Nav
JK Rowling
32 Ways Harry Potter Taught Us the Magic of Love
New Year
8 Ways Sex Will Be Different in 2016
Sex
31 NC-17 Movies That Are Basically Porn With a Plot

You Asked: Can I Avoid My Period?

Dear Sugar--

What can I do? I was invited to a cruise with a friend that I really like,
but the days are exactly during my period. Is there a way to avoid getting my period during those days, or postpone it to I get back? I am 47 and not taking any kind of pill or contraceptive.

--Period in My Way Winona

To see DEARSUGAR's answer

Dear Period in My Way Winona--

I'm not sure when you are leaving for this cruise, but the only way you can postpone your period is to get on a hormonal birth control. You can take the Pill, use the Nuvaring, or the Patch (this one may not be recommended since there can be serious side effects).

These hormones will regulate your period and keep it at bay, as long as you continue to use them. You can get your period every 4th week if you want, but if you are scheduled to be on the cruise that week, just skip the 4th week of pills (they don't contain hormones), and go right into starting a new pack of pills. If you are using the Nuvaring, place a new ring inside you at the start of the 4th week (instead of the 5th week) and if you are using the Patch, skip the patch-free week and apply a new patch at the beginning of the 4th week.

This is safe to do since the period you are getting while using hormonal birth control isn't a "real period". Talk to your doctor about which method may be right for you before you start interfering with nature!

If you are not into taking hormonal birth control, just use tampons. They're discreet, you can swim with them and you can keep one in for up to 8 hours. Hope this helps and have fun on your trip!

Source

Around The Web

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

Join The Conversation
PinkNC PinkNC 8 years
The Depo shot (the one that you get once every 3 months or so) usually shortens womens days, or it just cuts it off. When I was on it, it completely cut my cycle off. Try that one. I mean it wouldn't hurt if you could just get rid of it all together while being protected to a degree. Talk to your doctor about the 'Depo P.' birth control shot.
CaterpillarGirl CaterpillarGirl 8 years
your period shouldnt keep you from doing things you would normally do, unless you have a heavy flow.
Advah Advah 8 years
Going for a swim in 'cool' water before my period usually delays it for a least a couple of days; it's always worked for me (I got the tip from a friend).I recently spent a week on the seaside, and swimming every day delayed it of 4-5 days.
Advah Advah 8 years
Going for a swim in 'cool' water before my period usually delays it for a least a couple of days; it's always worked for me (I got the tip from a friend). I recently spent a week on the seaside, and swimming every day delayed it of 4-5 days.
books-and-shoes books-and-shoes 8 years
Haha! I think Winona wants to get intimate with her friend that she really likes, so tampons probably aren't the best option. Best of luck!!
crystallyn crystallyn 8 years
One thing about the pill method...you may need to do it for two-three months to make sure you don't have spotting during that time. Just starting it and then immediately beginning the second set won't do much for you--your body needs time to adjust. If you have a couple of months though, definitely is an option. I used this method on my honeymoon and it was fine but I started taking pills continuously about 3 months prior. The first month was spotty, the second month was better and third, no period.
LaLaLaurie06 LaLaLaurie06 8 years
ha ha keeping a tampon in for up to 8 hours? are you serious? in the first three days of my period, i can't wear a tampon for longer than 3 hours or I leak out of it and onto everything! do the pill, girl!
LaLaLaurie06 LaLaLaurie06 8 years
ha ha keeping a tampon in for up to 8 hours? are you serious? in the first three days of my period, i can't wear a tampon for longer than 3 hours or I leak out of it and onto everything!do the pill, girl!
melda melda 8 years
i dont know how to use pills
melda melda 8 years
i dont know how to use pills
Vannuccia Vannuccia 8 years
You don't have to go on birth control. I think I'm talking about the same thing as Cycy. There are pills you can take to delay your period for a short time- they're usually given to women who are due on during their honeymoon. I tried to get my doctor to prescribe them when I was going on holiday about 10 years ago- but he said he wouldn't because he felt I was too young at the time (I was 13). I can't remember what they were called, but if you go to your doctor, s/he'll know what you're talking about. They're meant to be safe, without all the unnecessary bother of going on birth control.
Cycy Cycy 8 years
I don't think going on birth control is the best solution for a woman your age, I have to respectfully disagree. It has enough side-effects, why should she go through all that trouble just to jump over a few days of periods. I went on holiday with a friend of mine last year, who is not on the pill, but she had gotten a hold of some pills that she took for four or five days, and after the holiday she stopped taking them and her periods came right on.Ask your doctor for those pills, they are out there.
Cycy Cycy 8 years
I don't think going on birth control is the best solution for a woman your age, I have to respectfully disagree. It has enough side-effects, why should she go through all that trouble just to jump over a few days of periods. I went on holiday with a friend of mine last year, who is not on the pill, but she had gotten a hold of some pills that she took for four or five days, and after the holiday she stopped taking them and her periods came right on. Ask your doctor for those pills, they are out there.
rachellem87 rachellem87 8 years
The nuva ring is supposed to be taken out 3 weeks after insertion and out back in week later. It loses any affects after 3 weeks.
stefsprl stefsprl 8 years
I've tried to manipulate my period by skipping my 4th week of pills and it didn't work -- I spotted a ton, almost enough that it made me have a really long (but light) period. It might work for some people, but for me it wasn't very successful.
kerneschick2005 kerneschick2005 8 years
I thought there was some sort of herb or something that you can take to postpone it... I'll see if I can find the name of it...
c0rkie c0rkie 8 years
Giasbash6260
c0rkie c0rkie 8 years
Giasbash6260
c0rkie c0rkie 8 years
ooh interesting!and giasbas - wow! :hug:
c0rkie c0rkie 8 years
ooh interesting! and giasbas - wow! :hug:
Giasbash6260 Giasbash6260 8 years
So I have not had my period in over 4 years and I went to the doctor yesterday and she told me that I need to go on birth control to get the estrogen flowing because otherwise I am at a high risk of ovarian cancer...great, I try so hard to be healthy but my body on finds the flaws...did I mention I also have osteoperosis! LOVELY..
Latest Love
X